Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 9, NWS Paducah, KY

May 25, 2018Alexander County, Pulaski County, Illinois; Ballard County, Kentucky; Mississippi County, Missouri

NWS Paducah, KY issued this flash flood warning at May 25, 2018, 4:09 PM CDT for Alexander County, Pulaski County, Illinois; Ballard County, Kentucky; Mississippi County, Missouri. It was in force for 111 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2018, 4:09 PM CDT (21:09 UTC)
Expired
May 25, 2018, 6:00 PM CDT
In force
111 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Alexander County, IL, Pulaski County, IL, Ballard County, KY, Mississippi County, MO

The radar

The Paducah radar (KPAH), 43 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:04 PM CDTFLASH FLOOD1 N Barlow, KYLAP ROLLINGS ROAD IS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.2 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WGUS53 KPAH 252109
FFWPAH
ILC003-153-KYC007-MOC133-252300-
/O.NEW.KPAH.FF.W.0009.180525T2109Z-180525T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
409 PM CDT FRI MAY 25 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Southwestern Pulaski County in southern Illinois...
  Southeastern Alexander County in southern Illinois...
  Western Ballard County in western Kentucky...
  Northeastern Mississippi County in southeastern Missouri...

* Until 600 PM CDT.

* At 407 PM CDT...Several thunderstorms with heavy rain have been 
  moving over the warned area. At least one inch has fallen over the 
  past hour in many areas. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Cairo, Wickliffe, Mounds, Barlow, Mound City, Olive Branch,
  Horseshoe Lake Conservation Area and Olmsted.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3701 8933 3701 8931 3702 8933 3715 8936
      3721 8904 3696 8904 3693 8931

$$

PS
2 follow-up statements
826 
WGUS73 KPAH 252142
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
442 PM CDT FRI MAY 25 2018

ILC003-153-KYC007-MOC133-252300-
/O.CON.KPAH.FF.W.0009.000000T0000Z-180525T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski IL-Alexander IL-Ballard KY-Mississippi MO-
442 PM CDT FRI MAY 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHWESTERN PULASKI...SOUTHEASTERN ALEXANDER...WESTERN BALLARD AND
NORTHEASTERN MISSISSIPPI COUNTIES...

At 440 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area, mainly from between Cairo, IL to 
Wickliffe, KY. Other storms extended across Ballard county to north 
of Barlow. Radar estimated up to two inches of rain have already 
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Cairo, Wickliffe, Mounds, Barlow, Mound City, Olive Branch, Horseshoe
Lake Conservation Area and Olmsted.

Additional rainfall amounts of !1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3701 8933 3701 8931 3702 8933 3715 8936
      3721 8904 3696 8904 3693 8931

$$

PS
693 
WGUS73 KPAH 252221
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
521 PM CDT FRI MAY 25 2018

ILC003-153-KYC007-MOC133-252300-
/O.CON.KPAH.FF.W.0009.000000T0000Z-180525T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski IL-Alexander IL-Ballard KY-Mississippi MO-
521 PM CDT FRI MAY 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHWESTERN PULASKI...SOUTHEASTERN ALEXANDER...WESTERN BALLARD AND
NORTHEASTERN MISSISSIPPI COUNTIES...

At 517 PM CDT, Doppler radar indicated that the thunderstorms which 
prompted the warning have weakened with only light rain falling over 
the area. However, additional showers and storms may still move 
through northern Mississippi and southern Alexander county over the 
next 30 minutes or so. 

Although most of the heavy rain has ended, it may still take a while 
for the water to drain. There was a report of flooding on Lap 
Rollings road in Ballard County.

Some locations that will experience flooding include...
Cairo, Wickliffe, Mounds, Barlow, Mound City, Olive Branch, Horseshoe
Lake Conservation Area and Olmsted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3701 8933 3701 8931 3702 8933 3715 8936
      3721 8904 3696 8904 3693 8931

$$

PS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 25, 3:10 PM CDT, 59 minutes earlier.

Area forecast discussion, May 25, 3:10 PM CDT, 59 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Paducah KY
310 PM CDT Fri May 25 2018

.SHORT TERM...(Tonight through Sunday night)
Issued at 253 PM CDT Fri May 25 2018

A cluster of convection that developed at midday over the Purchase
Area has quickly dissipated and sent an out a nearly circular
outflow that has scoured the airmass over a good portion of
southern Illinois, west Kentucky and even into adjacent portions
of southeast Missouri. There will continue to be some isolated to
scattered convective development on the outflow, except to the
east and northeast where drier air already resides.

Two broken lines of convection over southeast Missouri will
continue to move eastward until they have gobbled up all of the
remaining unstable surface airmass. These storms will also come
down quickly once they encounter the worked over air spreading
west out of west Kentucky and southern Illinois. Most of this
activity should be done by 22Z.

The latest HRRR data tries to bring another area of convection
eastward into southeast Missouri late this evening or overnight,
but even it tends to dissipate as it moves into our region. Will
keep a slight chance of showers and storms through tonight and
into Saturday morning, but it should be dry in most locations. If
winds go calm and skies can scatter or clear for any significant
period of time tonight, patchy dense fog will be a possibility,
especially over the western half of the region.

The weak mid/upper-level trough that is helping to support this
afternoon's convection will get hung up over our region through
the weekend. This is largely due to the approaching tropical
system in the Gulf of Mexico. It will keep mainly diurnal chances
of convection over mainly west Kentucky Saturday and Sunday. Weak
flow will continue, so our primary concerns will continue to be
localized heavy rainfall and flooding along with frequent
lightning and a few very isolated downbursts.

It will remain hot and humid outside of thunderstorm outflows
through the weekend. Afternoon heat indices may reach triple
digits in a few locations Sunday.

.LONG TERM...(Monday through Friday)
Issued at 253 PM CDT Fri May 25 2018

Correction added for discussion on Monday precipitation chances in
second paragraph.

This extended forecast discussion will be focused on two weather
items. The first will be the strength of a southwest to northeast
oriented, vertically stacked, high pressure ridge to suppress
convective activity on Monday (Memorial Day), and secondly, the
impacts of the subtropical named circulation Alberto on parts of the
WFO PAH forecast area between Tuesday and Thursday of next week.

For Monday and Monday night(Memorial Day), subsidence associated
with the ridge should suppress any convection (showers and
thunderstorms during the morning and evening hours. A few storms
may develop during the heating of the day in the afternoon, so a
small chance of storms was added during this time period.
Heat index values will likely reaching into the 90 to 95 degree
range during the afternoon outside of any rain areas. The 12z
ECMWF is a little more robust about developing afternoon
convection over the WFO PAH forecast area on Monday, but kept the
WFO PAH forecast area dry to reflect the collaborative input from
surrounding offices and to keep within the regional model guidance
initialization.

For Tuesday through Friday, given the range of forecast
possibilities associated with the current subtropical storm
Alberto, plan to keep the local forecast close aligned to the
Tropical Prediction Center/National Hurricane Center (TPC/NHC) and
the Weather Prediction Center (WPC) forecasts. Those with specific
interests associated with this circulation should refer to these
NOAA/NWS websites for more information.

A this time, the TPC/NHC forecast most closely aligns with the 00z
ECMWF guidance with the position and general intensity of the
expected remnants of Alberto, as it is forecast to move through
eastern Mississippi, western Tennessee, and near the Pennyrile
region of West Kentucky. The latest 12z Friday model run of the
ECMWF places the center of the circulation near the Todd/Muhlenberg
County KY by 7 pm Wednesday. At this point, frictional effects of
the circulation over land, the diurnal expansion and contraction of
the dynamic precipitation core with the circulation, and the
interaction with the surrounding ridge may play havoc with the
timing, location, and intensity of the circulation and attendant
precipitation.

From a QPF (rainfall amount) perspective, a majority of the rainfall
associated with the circulation is expected to fall during the
afternoon/evening hours on Tuesday, Wednesday, and Thursday. With
this forecast package (subject to many changes the next several
days), rainfall amounts are forecast to range from 0.6" to 1.00"
across the Pennyrile region of West Kentucky and into southwest
Indiana. WPC's seven day forecast of QPF, suggests 1.5" to 2.00"
over the same area, but this includes any and all forecast rain from
today (Friday) through next Friday, June 1st. This would suggest
that at least half of the rainfall next week may likely be
associated with the remnants of Alberto, assuming it maintains a
similar track. Again, there will be some uncertainty as to the
eventual track and impact of Alberto for our area.

Temperatures next week will remain coolest (lower 80s) in the
vicinity of the greatest rainfall and cloud cover expected with
subtropical storm Alberto. However, after the passage of this
system, temperatures will be on the rise with subsidence behind the
circulation. This will likely generate heat index values in the
upper 90s on May 31st, with some locations see heat index values
around 100 during the afternoon on June 1st.

&&

.AVIATION...
Issued at 1239 PM CDT Fri May 25 2018

The TAFs are basically a convective forecast today. KPAH and KCGI
have a good chance of experiencing a TSRA this afternoon, while
KEVV and KOWB may stay just east of the activity today. The
convection should die off by sunset, and then we will be watching
for new development mainly in the east late Saturday morning. KEVV
and KOWB will be the most likely to see a TSRA Saturday. If a site
gets significant rainfall this afternoon, some fog potential will
exist late tonight if skies can clear out sufficiently. Too much
uncertainty to add to the forecast at this time.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DRS
LONG TERM...Smith
AVIATION...DRS
Hazardous weather outlook, May 25, 3:11 PM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
311 PM CDT Fri May 25 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
311 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Numerous showers and thunderstorms over the region this afternoon
will expend the available instability and dissipate by 6 PM.
Torrential rainfall, isolated flooding issues, and frequent
lightning will be the primary concerns. An isolated thunderstorm
cannot be completely ruled out through the night, but it will
most likely be dry across the region tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A chance of thunderstorms is forecast for all or a portion of the
region each day. Locally heavy rainfall and lightning will be the
primary concerns, especially during the afternoon and evening
hours.

Heat index values may reach triple digits over portions of the
area Sunday afternoon.

Heat index values may rise into the upper 90s outside of rain
areas on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS/Smith

In the hours before

Local storm report, May 25, 2:42 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
242 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      PADUCAH                 37.07N 88.64W
05/25/2018                   MCCRACKEN          KY   LAW ENFORCEMENT

            WATER RESCUE ON 21ST AND MAYFIELD ROAD ON SOUTH SIDE OF
            PADUCAH.

&&

SP
Local storm report, May 25, 2:49 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
249 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      PADUCAH                 37.07N 88.64W
05/25/2018                   MCCRACKEN          KY   LAW ENFORCEMENT

            WATER RESCUE ON 21ST AND OLD MAYFIELD ROAD. ROADS ARE
            BLOCKED TO TRAFFICE AT THE INTERSECTION OF 29TH AND
            TRIMBLE. SPOTTY ROAD CLOSURES REPORTED IN THE COUNTY.

&&

ROBINS
Local storm report, May 25, 2:56 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HEAVY RAIN       SEDALIA                 36.64N 88.61W
05/25/2018  E0.00 INCH       GRAVES             KY   BROADCAST MEDIA

            KIRK CREEK/SCOTT ROAD HAS WATER OVER THE ROAD. TIME
            ESTIMATED.

&&

PATS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:50 PM CDTAreal Flood WarningPAHAlexander, Johnson, Pulaski, Union115 min
May 25, 1:52 PM CDTFlash Flood WarningPAHMarshall113 min
May 25, 2:32 PM CDTAreal Flood WarningPAHGraves, McCracken58 min

Nearby

Flash Flood Warnings in Illinois, 2018Flash Flood Warnings in Kentucky, 2018Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.